Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 48, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 9, 2016, 8:31 PM CDT for Wayne County, Nebraska. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2016, 8:31 PM CDT (01:31 UTC)
- Expired
- May 9, 2016, 9:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Wayne County, NE
The radar
The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:31 PM CDT | HAIL 1.25 | 3 S Wayne, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 5:13 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 2626 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
297 WUUS53 KOAX 100131 SVROAX NEC179-100200- /O.NEW.KOAX.SV.W.0048.160510T0131Z-160510T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 831 PM CDT MON MAY 9 2016 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WAYNE COUNTY IN NORTHEASTERN NEBRASKA... * UNTIL 900 PM CDT * AT 831 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAYNE...OR 22 MILES NORTHEAST OF NORFOLK...AND IS NEARLY STATIONARY. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...TRAINED WEATHER SPOTTERS. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... WAYNE AND 8 MILES SOUTH OF WAYNE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4209 9709 4223 9712 4226 9692 4213 9689 TIME...MOT...LOC 0131Z 274DEG 4KT 4219 9704 HAIL...1.25IN WIND...<50MPH $$ MEAD
1 follow-up statement
850
WWUS53 KOAX 100154
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
854 PM CDT MON MAY 9 2016
NEC179-100204-
/O.EXP.KOAX.SV.W.0048.000000T0000Z-160510T0200Z/
WAYNE NE-
854 PM CDT MON MAY 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE COUNTY WILL
EXPIRE AT 900 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
NORTHEASTERN NEBRASKA.
LAT...LON 4209 9709 4223 9712 4226 9692 4213 9689
TIME...MOT...LOC 0152Z 274DEG 4KT 4219 9704
$$
MEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:39 PM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, May 9, 3:39 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 339 PM CDT MON MAY 9 2016 .SHORT TERM...(TONIGHT THROUGH THURSDAY) ISSUED AT 257 PM CDT MON MAY 9 2016 UPPER LOW CURRENTLY OVER SOUTHEAST SOUTH DAKOTA WILL CONTINUE TO OPEN AND BECOME A NEGATIVELY TILTED TROUGH WITH THE TROUGH AXIS EXTENDING FROM THE WESTERN DAKOTAS INTO WESTERN MISSOURI/WESTERN IOWA BY 06Z TONIGHT. A SMALL EMBEDDED VORT MAX OVER NORTH CENTRAL NEB/SOUTH CENTRAL SOUTH DAKOTA SEEN ON SATELLITE LOOPS HAS INITIATED SCATTERED TSTMS OVER NORTHEAST NEBRASKA THIS AFTERNOON. THESE CONTINUE TO MOVE NORTH INTO SOUTHEAST SOUTH DAKOTA WITH POTENTIAL FOR SMALL HAIL. OTHER SCATTERED CONVECTION CONTINUES TO DEVELOP ALONG REMNANT OUTFLOW BOUNDARIES ACROSS THE REGION AND AGAIN...SMALL HAIL WILL BE THE PRIMARY THREAT THROUGH THE EVENING. BULK SHEAR VALUES REMAIN FAIRLY WEAK AND DESPITE MLCAPE OF AROUND 1000-1500J/KG. EXPECTING QUICK UPDRAFTS THAT PRODUCE SMALL HAIL BEFORE THEY WEAKEN AND DISSIPATE. THE UPPER TROUGH AXIS WILL SWING EAST OF OUR AREA BY MORNING...WITH QUIET CONDITIONS FOR MUCH OF TUESDAY. ANOTHER VORT LOBE WILL ROTATE INTO THE AREA TUESDAY EVENING GIVING THE REGION ANOTHER GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ALONG AND NEAR AN EWD MOVING LOW LEVEL BOUNDARY. SHOWERS MOVE EAST OF THE AREA BY WEDNESDAY NIGHT AS THE UPPER TROUGH AXIS DRIFTS EAST OF THE REGION. SFC HIGH PRESSURE WILL BUILD INTO THE AREA BY THURSDAY. .LONG TERM...(THURSDAY NIGHT THROUGH MONDAY) ISSUED AT 257 PM CDT MON MAY 9 2016 AREA WILL BE IN NORTHWESTERLY FLOW AT THE START OF THE PERIOD WITH TEMPERATURES REMAINING BELOW NORMAL THROUGH THE WEEKEND. A WEAK WAVE WILL DROP THROUGH THE FLOW WHICH COULD PRODUCE A FEW SHOWERS ON FRIDAY. 850MB TEMPS FLIRT WITH -3C IN OUR NORTHERN AND EASTERN CWA BY SATURDAY MORNING AND SO WILL BE WATCHING SATURDAY MORNING LOWS CLOSELY FOR ANY SIGN OF FREEZING SFC TEMPS. A 1024MB SFC HIGH WILL MOVE IN THROUGH THE DAY SATURDAY WHEN WE HAVE COOL HIGHS IN THE UPPER 50S TO AROUND 60. RETURN FLOW AND WARM AIR ADVECTION SET UP AROUND THE HIGH BY LATE SUNDAY. A COUPLE OF WEAK MID LEVEL WAVES ARE FORECAST TO DROP THROUGH INCREASING ZONAL FLOW. WILL CARRY LOW CONFIDENCE POPS INTO DAY 7. && .AVIATION...(18Z TAFS FOR KOMA...KLNK...KOFK THROUGH 18Z TUESDAY) ISSUED AT 1207 PM CDT MON MAY 9 2016 WE EXPECT AN INCREASE IN SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND WILL LIKELY AFFECT ALL 3 TAF SITES AT VARIOUS TIMES. THE SCT NATURE TO THE TSRA WILL CREATE ISSUES FOR TIMING...BUT DID INCLUDE A TEMPO GROUP FOR THUNDER IN ALL 3 SITES BUT TIMING MAY NEED TO BE ADJUSTED. OTHERWISE SCT TO BKN CU IS EXPECTED THROUGH THE AFTERNOON AND SOME OF THIS MAY BE CLOSE TO THE MVFR RANGE. PRECIP SHOULD CLEAR THE AREA THIS THIS EVNG WITH CONDS DRY THE REST OF THE PERIOD. MAY SEE SOME MVFR VISBY TUE MRNG WITH SOME FOG...BUT CONFIDENCE IS LOW AT THIS TIME. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...KERN LONG TERM...KERN AVIATION...BOUSTEAD
Hazardous weather outlook, May 9, 5:39 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 539 PM CDT MON MAY 9 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101245- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 539 PM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS EVENING WITH SEVERE STORMS POSSIBLE. LARGE HAIL WILL BE THE PRIMARY HAZARD BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALIZED FLOODING IS ALSO POSSIBLE. THE SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY ANOTHER STORM SYSTEM WILL DIVE SOUTHEASTWARD TUESDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE TUESDAY NIGHT AND WEDNESDAY MORNING. SOME OF THESE STORMS MAY STRONG TO SEVERE...WITH HAIL AND GUSTY WINDS POSSIBLE. ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE MAINLY FRIDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. FOBERT
In the hours before
Local storm report, May 9, 7:50 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
750 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL PALMYRA 40.71N 96.39W
05/09/2016 M1.00 INCH OTOE NE EMERGENCY MNGR
&&
MEADSpecial weather statement, May 9, 8:08 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 808 PM CDT MON MAY 9 2016 NEZ066-068-089-090-100200- JOHNSON NE-GAGE NE-LANCASTER NE-OTOE NE- 808 PM CDT MON MAY 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON... NORTHEASTERN GAGE...SOUTHEASTERN LANCASTER AND SOUTHWESTERN OTOE COUNTIES UNTIL 900 PM CDT... AT 808 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER CORTLAND...OR 17 MILES NORTH OF BEATRICE...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FIRTH...CORTLAND...PANAMA...WAGON TRAIN STATE RECREATION AREA AND STAGECOACH STATE RECREATION AREA. THIS INCLUDES HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 39 AND 43. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTHEASTERN NEBRASKA. LAT...LON 4040 9664 4054 9675 4065 9656 4052 9643 TIME...MOT...LOC 0108Z 223DEG 18KT 4052 9669 MEAD
Special weather statement, May 9, 8:17 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
817 PM CDT MON MAY 9 2016
IAZ090-NEZ068-091-100145-
FREMONT IA-NEMAHA NE-OTOE NE-
817 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT...NORTH CENTRAL
NEMAHA AND SOUTHEASTERN OTOE COUNTIES UNTIL 845 PM CDT...
AT 817 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FARRAGUT TO 4 MILES
SOUTHEAST OF NEBRASKA CITY...AND MOVING NORTH AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NEBRASKA CITY...HAMBURG...SIDNEY...RIVERTON AND WAUBONSIE STATE PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 2 IN NEBRASKA BETWEEN MILE MARKERS 507 AND 508.
HIGHWAY 75 IN NEBRASKA NEAR MILE MARKER 45.
INTERSTATE 29 BETWEEN MILE MARKERS 1 AND 12.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHWESTERN IOWA...AND SOUTHEASTERN NEBRASKA.
LAT...LON 4055 9569 4056 9568 4058 9569 4058 9577
4057 9577 4056 9576 4053 9577 4051 9584
4069 9587 4089 9550 4061 9550
TIME...MOT...LOC 0117Z 199DEG 20KT 4073 9553 4064 9580
BOUSTEADSpecial weather statement, May 9, 8:25 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 825 PM CDT MON MAY 9 2016 NEZ018-032-033-100215- STANTON NE-CUMING NE-WAYNE NE- 825 PM CDT MON MAY 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STANTON... NORTHWESTERN CUMING AND SOUTHEASTERN WAYNE COUNTIES UNTIL 915 PM CDT... AT 825 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WAYNE...OR 21 MILES NORTHEAST OF NORFOLK. THIS STORM WAS NEARLY STATIONARY. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WAYNE...WINSIDE AND 8 MILES SOUTH OF WAYNE. THIS INCLUDES HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 84 AND 93. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTHEASTERN NEBRASKA. LAT...LON 4217 9683 4195 9719 4206 9732 4228 9704 TIME...MOT...LOC 0125Z 348DEG 2KT 4219 9706 MEAD
Local storm report, May 9, 8:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
829 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL ESSEX 40.83N 95.30W
05/09/2016 E0.88 INCH PAGE IA PUBLIC
&&
JBLocal storm report, May 9, 8:31 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
831 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM HAIL 3 S WAYNE 42.19N 97.02W
05/09/2016 E1.25 INCH WAYNE NE TRAINED SPOTTER
&&
BKERNThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:03 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 27 min |
| May 9, 7:09 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 36 min |
| May 9, 7:19 PM CDT | Flash Flood Warning | OAX | Saline | 4 hr |
| May 9, 7:25 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 35 min |
| May 9, 7:35 PM CDT | Severe Thunderstorm Warning | OAX | Thurston, Wayne | 25 min |
| May 9, 7:41 PM CDT | Flash Flood Warning | OAX | Cedar | 3 hr |
| May 9, 7:43 PM CDT | Special Weather Statement | OAX | Nemaha | 32 min |
| May 9, 7:55 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 35 min |
| May 9, 7:58 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Wayne | 32 min |
| May 9, 8:08 PM CDT | Special Weather Statement | OAX | Lancaster | 52 min |
| May 9, 8:25 PM CDT | Special Weather Statement | OAX | Wayne | 50 min |
| May 9, 8:30 PM CDT | Flash Flood Warning | OAX | Cass, Lancaster, Otoe | 3 hr |
| May 9, 8:32 PM CDT | Flash Flood Warning | OAX | Wayne | 3 hr |
| May 9, 8:36 PM CDT | River Flood Warning | OAX | Saline | 22 hr |
| May 9, 8:42 PM CDT | Special Weather Statement | OAX | Gage, Johnson, Nemaha, Pawnee, Richardson | 48 min |
| May 9, 8:46 PM CDT | Special Weather Statement | OAX | Madison | 44 min |
| May 9, 8:58 PM CDT | River Flood Warning | OAX | Nemaha | 6 days |
| May 9, 9:06 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton | 24 min |
| May 9, 9:13 PM CDT | Special Weather Statement | OAX | Cuming | 47 min |
| May 9, 9:27 PM CDT | Special Weather Statement | OAX | Boone | 48 min |
| May 9, 9:44 PM CDT | Areal Flood Advisory | OAX | Cuming, Madison, Stanton | 3 hr |
| May 10, 2:19 AM CDT | River Flood Warning | OAX | Richardson | 7 days |
| May 10, 5:13 PM CDT | Special Weather Statement | OAX | Knox | 47 min |
| May 10, 6:10 PM CDT | Special Weather Statement | OAX | Boone, Madison, Pierce | 35 min |
| May 10, 6:48 PM CDT | Special Weather Statement | OAX | Madison, Platte, Wayne | 27 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.